PA prescribed Triamcinolone Acetonide is it safe to apply on lips
Interested in more discussions like this? Go to the Skin Health Support Group.
Hi @hamakuaborn Welcome to Mayo Connect. Having lips that are dry and peeling is so painful. If you’ve exhausted all the over the counter aids such as Burt’s Bees lip balm, Aquaphor Lip Repair, Aloe ointments or petroleum jelly and nothing has helped, it’s time to call out the big guns.
Triamcinolone Acetonide Cream is a corticosteroid used to treat a variety of skin conditions such as eczema, dermatitis, allergies, rashes. It helps reduce the swelling, itching, and redness that can occur in these types of conditions. While the label does say not to take internally or get in the eyes, as long as you apply a thin coating on the lips it is safe to use on your lips. There are times some of these meds can be used off-label with the guidance of your doctor.
Was this prescribed by a dermatologist NP? I hope you get some relief! Are you on any particular drugs or medications that is causing your lips to be so dry?
Jump to this post
Mahalo for your response!
It doesn’t hurt, I read some said don’t use it on your face, others
Said it’s ok 🤷♂️
It’s not cracked, or bleeding, thank goodness.
Tried several lip balm, some seem to have made it worse,
Using Aquaphor, and chap stick seems to help.
Hi, there is actually a Triamcinolone Acetonide Dental Paste that’s formulated specifically for use in the mouth, so it’s not a toxic medication. It’s a steroid product and generally safe for most people to use. It is a means to reduce inflammation.
There are other topical formulations for this medication such as the one I think you have. The topical cream. The packaging directions are to help prevent the person using it from consuming too large of a steroid dosage. But if this is on your lips and you’re not putting huge amounts on at a time or continually licking it off, you shouldn’t have any issues.
With any steroids, too much can cause a number of side effects and especially yeast infections in the mouth. But your amount is so little and it’s not in the mouth. If your Physician’s Assistant prescribed this, I’m guessing it’s not the first time they’ve done so and made that decision because it is effective.
If you’re having good luck with Chapstick or the Aquaphor and nervous about using the steroid cream then hold off for a while. Or, just apply the Triamcinolone at bedtime.
I had seriously chapped lips for about 2 years after my bone marrow transplant and tried so many balms. I’d used ChapStick most of my adult life but that did nothing for my medically induced dry lips. I found relief with Burts Bees. Not sure what makes the difference in that product but it is very calming and my lips are no longer chapped or peeling. That’s another you might try.
Do you find yourself licking your lips a lot? Is your mouth also dry?
Yes Physician Asst., prescribed it.
Funny when I was young, I never ever read the side effect sheet that came with
I’ll try the Burt’s Bees.
Maybe I have a B-12 deficiency….
Wow you had a bone marrow transplant, very happy for you!
Sounds like you’re doing well.
Had a schooling in that area 13 yrs ago.
Wife had AML, 4 rounds, 3 diff Chemos, it always came back, couldn’t stay clean for 3
months, In her case a transplant was not an option for her.
So I can relate to part of your
Journey, and know that you’re a very strong willed person!
I’m so sorry to hear about your wife’s AML journey and that she wasn’t able to have a transplant to help keep her in remission. AML is sure a formidable beast. It was my enemy too and so far, touch wood, I’m 3 years post transplant and my doctors are optimist…me too! Most days I feel as though none of this ever happened. And then I get cocky and need a couple days to recoup. LOL.
It’s certainly been an experience like no other and now that I’m on the other side, I do my best to help other people along that journey to let them know the battle is worth the effort. And you’re right, I am a strong willed person. We never know how strong we can be until strong is the only option. 🙃
Wishing you well in dry lip situation. There can be a correlation between dry lips and vitamin B-12 and zinc deficiency. Here are a couple of websites for zinc and Vit B-rich foods.
Also sun damage can be a culprit along with not hydrating enough. I have a feeling you live in Hawaii. 😎 So sun protection and drinking more water might help out too!
Let me know if these suggestions work for you, ok?
Thanks for the welcome 🤙
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In